Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 71, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 7, 2017, 3:48 PM EDT for 4 counties in South Carolina. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2017, 3:48 PM EDT (19:48 UTC)
- Expired
- Aug 7, 2017, 4:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Georgetown County, SC, Horry County, SC, Marion County, SC, Williamsburg County, SC
The radar
The Wilmington radar (KLTX), 97 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 3:53 PM EDT | TSTM WND DMG | 2 Se Allentown, SC | SEVERAL STURDY SIGNS DAMAGED BY THUNDERSTORM WINDS ON CHOPPE ROAD. |
| Aug 7, 4:18 PM EDT | TSTM WND DMG | Nne Bucksport, SC | PUBLIC REPORTED SEVERAL 4 INCH TREES BROKEN OFF /SNAPPED IN BUCKSPORT AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1145 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 886 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
042 WUUS52 KILM 071948 SVRILM SCC043-051-067-089-072030- /O.NEW.KILM.SV.W.0071.170807T1948Z-170807T2030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Wilmington NC 348 PM EDT MON AUG 7 2017 The National Weather Service in Wilmington has issued a * Severe Thunderstorm Warning for... Northern Georgetown County in northeastern South Carolina... Southwestern Horry County in northeastern South Carolina... South central Marion County in northeastern South Carolina... East central Williamsburg County in northeastern South Carolina... * Until 430 PM EDT * At 348 PM EDT, a severe thunderstorm was located near Rhems, or 13 miles northwest of Georgetown, moving northeast at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage trees and power lines. * Locations impacted include... Socastee, Red Hill, Rhems, Warsaw, Burgess, Bucksville, Pee Dee Crossroads, Oatland, Nesmith, Bucksport, Dongola, Plantersville, Outland, Yauhannah, Morrisville and Henry. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3357 7969 3390 7916 3366 7894 3340 7945 TIME...MOT...LOC 1948Z 233DEG 27KT 3352 7944 HAIL...<.75IN WIND...60MPH $$ MBB
2 follow-up statements
799
WWUS52 KILM 072003
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
403 PM EDT MON AUG 7 2017
SCC089-072012-
/O.CAN.KILM.SV.W.0071.000000T0000Z-170807T2030Z/
Williamsburg SC-
403 PM EDT MON AUG 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WILLIAMSBURG
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3364 7942 3367 7942 3369 7941 3386 7923
3390 7916 3366 7894 3349 7930
TIME...MOT...LOC 2002Z 227DEG 31KT 3365 7931
$$
SCC043-051-067-072030-
/O.CON.KILM.SV.W.0071.000000T0000Z-170807T2030Z/
Georgetown SC-Horry SC-Marion SC-
403 PM EDT MON AUG 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHEASTERN GEORGETOWN...SOUTHWESTERN HORRY AND SOUTH CENTRAL
MARION COUNTIES...
At 402 PM EDT, a severe thunderstorm was located near Outland, or 15
miles northwest of Murrells Inlet, moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage trees and power lines.
Locations impacted include...
Socastee, Red Hill, Dongola, Plantersville, Yauhannah, Bucksville,
Pee Dee Crossroads, Bucksport and Burgess.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3364 7942 3367 7942 3369 7941 3386 7923
3390 7916 3366 7894 3349 7930
TIME...MOT...LOC 2002Z 227DEG 31KT 3365 7931
HAIL...<.75IN
WIND...60MPH
$$
MBB089
WWUS52 KILM 072030
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
430 PM EDT MON AUG 7 2017
SCC043-051-067-072040-
/O.EXP.KILM.SV.W.0071.000000T0000Z-170807T2030Z/
Georgetown SC-Horry SC-Marion SC-
430 PM EDT MON AUG 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GEORGETOWN...
SOUTHWESTERN HORRY AND SOUTH CENTRAL MARION COUNTIES HAS EXPIRED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been allowed to expire.
LAT...LON 3364 7942 3367 7942 3369 7941 3386 7923
3390 7916 3366 7894 3349 7930
TIME...MOT...LOC 2030Z 233DEG 27KT 3377 7912
$$
MBBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:16 PM EDT, 32 minutes earlier.
Area forecast discussion, Aug 7, 3:16 PM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
316 PM EDT Mon Aug 7 2017
.SYNOPSIS...
Showers and thunderstorms will increase, especially Tuesday
ahead of a slow moving front. The front will linger through
Friday. Significant rain amounts are possible. The front should
dissipate early Saturday as the Bermuda High expands westward.
Another front will gradually approach from the northwest on
Monday.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 3 PM Monday...High precipitable water content, August heating
and sea breeze boundary hoist, has been sufficient to spark a
formidable line of storms this afternoon. Moderate low-level winds
and a strong cell core produced a wind gust t0 48 KT at MYR earlier
with storm passage. Remainder of the afternoon mostly sub-severe
storms anticipated albeit active light strikes, gusty winds and
torrential rainfall locally. The overall expectation remains the
same, in that diurnal cooling with gradually lessen storm intensity
and coverage into evening.
Upper support edging into the far interior will likely help
sustain night-time storms in scattered fashion along and near
the I-95 corridor. Meanwhile, increasing nocturnal buoyancy
over the balmy coastal waters will promote a few early morning
downpours at the coast and Cape Fear region after 4AM - 5AM.
Tuesday a wet soaker with heavy rain potential and localized
flooding problems on tap, because not only will precipitable
water content increase, but a sharper focus of low-level
convergence will be up for grabs as a surface trough moves east
into the forecast area of NE SC and SE NC. Thus greater rain
coverage and heavier downpours appear likely. There looks to be
enough low-level wind Tuesday as not to rule out a severe wind
gust as well and would not be shocked in a 'marginal risk' is
raised for the area for Tuesday in later SPC issuances.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 3 PM Monday...Cold front pushes through Tuesday night
bringing showers and thunderstorms with possible heavy rain. High
pressure will nose in from the north behind the front Wednesday
keeping highs stuck in the low 80s if not a little lower depending
on rainfall. Guidance has turned quite unenthusiastic about rainfall
Wednesday as the deep layer moisture may end up shunted to our
south. The weakening boundary should then wash back northward
Wednesday night. This should allow for high end rain chances to
return area-wide. The longer-fused heavy rain and flooding threat
appears overall diminished from previous thinking.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 3 PM Monday...Front lingering in the area on Thu will weaken
Fri with Bermuda High expanding west over the weekend. A slow moving
cold front will approach from the northwest late Sun into Mon but is
unlikely to reach the forecast area until after the end of the
period. Deep moisture will remain a fixture through the period with
5h trough axis remaining west of the area, maintaining deep
southwest flow. This pattern will continue to pump tropical moisture
into the region with several days of precipitable water over 2
inches. Very broad 5h troughing over the eastern half of the country
into the weekend starts to sharpen late Sun and Mon as a closed low
moves across the Great Lakes. As the trough sharpens it may bring in
some dry mid level air over the western Atlantic for Sun, lowering
precip chances slightly. The trough then starts to shift east Mon
and the drier air is displaced north as precipitable water climbs
back over 2 inches later Mon. CLoud cover, showers, and
thunderstorms will keep high temperatures near to slightly below
climo with lows running near to slightly above climo.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 1720Z...A humid southwesterly breeze today will gust over
20 knots at times. This is due to a tightened pressure gradient
between Bermuda High Pressure offshore and a wave of low
pressure moving through the Central Appalachians. Scattered
showers and TSTMS will focus along the seabreeze front. While an
isolated storm cannot be ruled out farther inland, it's likely
FLO and LBT will not see any thunderstorm activity until after
dark. Nocturnal convection could bring downpours after 9z at
coastal terminals.
Extended Outlook...Periods of MVFR/IFR ceilings and visibility
are possible each day due to scattered showers and
thunderstorms. Areas of early morning MVFR/IFR stratus and/or
fog will be possible Wednesday and Thursday mornings.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 3 PM Monday...Small Craft Advisory remains effective for
the NC waters for late tonight into Tuesday for 20-25 KT winds
and 4-6 foot seas. Although rough, the SC waters look to hold in
a 3-5 foot range with a few gusts to 25 KT but not quite the
SCA conditions expected for NC, thus will retain SCEC for the SC
waters. Active TSTMS will increase the marine hazard tonight and
Tuesday as well all waters, as winds and seas will be higher in
and near TSTMS. Sea spectrum will be a combination of mounting
SSW waves in 5 second intervals, and SE waves 1-1.5 feet every
9 seconds. Mariners are advised to check radar if venturing out
even on the ICW as some storms could be strong, and heavy rain
will reduce visibility at times to 1 miles or less in downpours
mainly Tuesday.
SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 3 PM Monday...The normal warm season southwesterly flow will
be disrupted Tuesday night into Wednesday as a cold front pushes
south across the waters. The NE to E winds that follow will not
bring a surge of wind as often typical of cool season fronts and
seas may actually abate in size though their faces may steepen some
from the changing wind direction. As the weakening front retreats
back to the north Wednesday night a southerly component to the light
winds will become established.
LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 3 PM Monday...Weak front in the area at the start of the
period will drift northwest and slowly dissipate Thu into Fri as
Bermuda High expands west. Winds will remain out of the south
to southwest through the period but weak gradient will keep
speeds capped around 10 kt. Seas around 2 ft early in the period
may trend toward 2 to 3 ft during the weekend.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory from midnight tonight to 10 AM EDT
Tuesday for AMZ250-252.
&&
NEAR TERM...MJC
SHORT TERM...MBB
LONG TERM...III
AVIATION...MJCHazardous weather outlook, Aug 7, 3:35 AM EDT, 12 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 335 AM EDT Mon Aug 7 2017 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053>056-080745- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown- Coastal Georgetown- 335 AM EDT Mon Aug 7 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms with heavy rainfall may produce localized flooding on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-080745- Coastal Pender-Coastal New Hanover-Coastal Brunswick- 335 AM EDT Mon Aug 7 2017 ...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 7 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms with heavy rainfall may produce localized flooding on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-080745- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 335 AM EDT Mon Aug 7 2017 ...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT TUESDAY... This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ254-256-080745- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 335 AM EDT Mon Aug 7 2017 ...SMALL CRAFT SHOULD EXERCISE CAUTION FROM LATE TONIGHT THROUGH TUESDAY MORNING... This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Exercise Caution. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Exercise Caution. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 17
In the hours before
Special weather statement, Aug 7, 1:36 PM EDT, 2 hours 12 minutes before
Special Weather Statement National Weather Service Wilmington NC 136 PM EDT MON AUG 7 2017 NCZ099-109-110-SCZ053-054-071815- Inland Brunswick NC-Columbus NC-Coastal Brunswick NC-Inland Horry SC- Coastal Horry SC- 136 PM EDT MON AUG 7 2017 ...STRONG THUNDERSTORMS IN SOUTHWESTERN BRUNSWICK...SOUTH CENTRAL COLUMBUS AND EAST CENTRAL HORRY COUNTIES UNTIL 215 PM EDT... At 135 PM EDT, Doppler radar was tracking a strong thunderstorm over Longs, or 7 miles northwest of Little River, moving east at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... North Myrtle Beach, Shallotte, Sunset Beach, Holden Beach, Ocean Isle Beach, Little River, Iredell, Carolina Shores, Calabash, Makatoka, Civie Town, Freeland, Grissettown, Exum, Longwood, Seaside, Wampee, Russtown, Longs and Pireway. PRECAUTIONARY/PREPAREDNESS ACTIONS... Thunderstorms can pose a variety of threats including gusty winds, small hail, cloud to ground lightning, and localized flooding. It is recommended that you remain indoors until the storm passes. && LAT...LON 3381 7878 3398 7886 3418 7838 3393 7826 TIME...MOT...LOC 1735Z 249DEG 25KT 3393 7875 MBB
Special weather statement, Aug 7, 2:17 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Wilmington NC
217 PM EDT MON AUG 7 2017
NCZ105-107-109-071915-
Inland New Hanover NC-Inland Brunswick NC-Inland Pender NC-
217 PM EDT MON AUG 7 2017
...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN NEW HANOVER...CENTRAL
PENDER AND NORTHEASTERN BRUNSWICK COUNTIES UNTIL 315 PM EDT...
At 216 PM EDT, Doppler radar was tracking a strong thunderstorm over
Northwest, or 10 miles northwest of Leland, moving northeast at 30
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Burgaw, Northwest, White Stocking, Long Creek, Montague, Malpass
Corner, Ashton, Batarora, Rocky Point, Currie, Castle Hayne, The
Borough, Phoenix, Woodside, Cape Fear Community College North Campus,
Wrightsboro, St. Helena, Sandy Creek and Pender Memorial Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3441 7765 3420 7820 3425 7823 3436 7816
3435 7820 3436 7821 3437 7821 3437 7822
3438 7823 3437 7823 3439 7825 3465 7780
3441 7764
TIME...MOT...LOC 1816Z 240DEG 27KT 3432 7818
MBBSpecial weather statement, Aug 7, 2:23 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Wilmington NC
223 PM EDT MON AUG 7 2017
NCZ109-110-SCZ053-054-071900-
Inland Brunswick NC-Coastal Brunswick NC-Inland Horry SC-
Coastal Horry SC-
223 PM EDT MON AUG 7 2017
...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN BRUNSWICK AND
SOUTHEASTERN HORRY COUNTIES UNTIL 300 PM EDT...
At 223 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hand, or near North Myrtle Beach Airport, moving northeast at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Myrtle Beach, North Myrtle Beach, Shallotte, Sunset Beach, Ocean Isle
Beach, Little River, North Myrtle Beach Airport, Cherry Grove Inlet,
Iredell, Carolina Shores, Calabash, Longwood, Seaside, Nixonville,
Barefoot Landing Area Of North Myrtle Beach, Wampee, Ash, Cherry
Grove Beach, Grissettown and Hand.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3385 7893 3399 7870 3395 7865 3396 7865
3397 7862 3401 7864 3403 7859 3405 7858
3406 7856 3408 7856 3412 7850 3393 7834
3388 7844 3382 7867 3373 7883
TIME...MOT...LOC 1823Z 235DEG 25KT 3383 7880
MBBThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:23 PM EDT | Special Weather Statement | ILM | Marion | 52 min |
| Aug 6, 8:30 PM EDT | Severe Thunderstorm Warning | ILM | Dillon, Florence, Horry, Marion | 15 min |
| Aug 7, 3:28 AM EDT | Small Craft Advisory | ILM | 31 hr | |
| Aug 7, 2:23 PM EDT | Special Weather Statement | ILM | Horry | 37 min |
| Aug 7, 2:42 PM EDT | Special Marine Warning | ILM | 33 min | |
| Aug 7, 4:22 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 38 min |
| Aug 7, 5:28 PM EDT | Special Weather Statement | ILM | Marlboro | 47 min |
| Aug 7, 6:24 PM EDT | Special Weather Statement | ILM | Darlington, Dillon, Marlboro | 51 min |
| Aug 7, 7:21 PM EDT | Special Weather Statement | ILM | Dillon | 39 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.